Aspirin-angiotensin-converting enzyme inhibitor coadministration and mortality in patients with heart failure: a dose-related adverse effect of aspirin.Arch Intern Med. 2003 Jul 14; 163(13):1574-9.AI
It is debated whether in patients with chronic heart failure (CHF), aspirin may contrast the clinical benefits of angiotensin-converting enzyme inhibitors (ACEIs). Two major unresolved issues in patients with CHF are whether these agents together can affect mortality and whether the interaction is related with the dose of aspirin. We aimed at exploring these possibilities.
We evaluated more than 4000 hospitalizations with a principal discharge diagnosis of CHF from January 10, 1990, to December 31, 1999. The final analysis was restricted to 344 patients taking ACEIs who satisfied the selection criteria, in whom reliable information was available concerning drug therapy during follow-up. In these patients, treatment included no aspirin in 235 (group 1), a low dose (< or =160 mg) in 45 (group 2), and a high dose (> or = 325 mg) in 64 (group 3).
During a mean follow-up of 37.6 months, there were 84 (36%) deaths in group 1, 15 (33%) in group 2, and 35 (55%) in group 3. By the Kaplan-Meier approach, survival was similar in groups 1 and 2, and significantly (P =.009) worse in group 3 compared with groups 1 and 2. After adjusting for potential confounding factors (including treatment, cause of heart disease, age, smoking, and diabetes mellitus), a time-dependent multivariate Cox proportional hazards regression analysis showed that the combination of high-dose aspirin with an ACEI was independently associated with the risk of death (hazard ratio, 1.03; P =.01) and that the combination of low-dose aspirin with an ACEI was not (hazard ratio, 1.02; P =.18).
These results support the possibility that in some patients with CHF who are taking an ACEI, a dose-related effect of aspirin may adversely affect survival.